EconPapers    
Economics at your fingertips  
 

Why High-Order Polynomials Should Not Be Used in Regression Discontinuity Designs

Andrew Gelman and Guido Imbens

Journal of Business & Economic Statistics, 2019, vol. 37, issue 3, 447-456

Abstract: It is common in regression discontinuity analysis to control for third, fourth, or higher-degree polynomials of the forcing variable. There appears to be a perception that such methods are theoretically justified, even though they can lead to evidently nonsensical results. We argue that controlling for global high-order polynomials in regression discontinuity analysis is a flawed approach with three major problems: it leads to noisy estimates, sensitivity to the degree of the polynomial, and poor coverage of confidence intervals. We recommend researchers instead use estimators based on local linear or quadratic polynomials or other smooth functions.

Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (421)

Downloads: (external link)
http://hdl.handle.net/10.1080/07350015.2017.1366909 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Why High-order Polynomials Should not be Used in Regression Discontinuity Designs (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:jnlbes:v:37:y:2019:i:3:p:447-456

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/UBES20

DOI: 10.1080/07350015.2017.1366909

Access Statistics for this article

Journal of Business & Economic Statistics is currently edited by Eric Sampson, Rong Chen and Shakeeb Khan

More articles in Journal of Business & Economic Statistics from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-04-06
Handle: RePEc:taf:jnlbes:v:37:y:2019:i:3:p:447-456